Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 172, NWS Tallahassee, FL

May 21, 20175 counties in Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at May 21, 2017, 12:56 AM CDT for 5 counties in Florida. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2017, 12:56 AM CDT (05:56 UTC)
Expired
May 21, 2017, 1:45 AM CDT
In force
49 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Bay County, FL, Calhoun County, FL, Holmes County, FL, Jackson County, FL, Washington County, FL

The radar

The Eglin Afb radar (KEVX), 35 km from the middle of the area, began a volume at 05:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 5.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2017-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2017-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
1610 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

290 
WUUS52 KTAE 210556
SVRTAE
FLC005-013-059-063-133-210645-
/O.NEW.KTAE.SV.W.0172.170521T0556Z-170521T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
1256 AM CDT SUN MAY 21 2017

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Southwestern Jackson County in the Panhandle of Florida...
  Bay County in the Panhandle of Florida...
  Northwestern Calhoun County in the Panhandle of Florida...
  Southeastern Holmes County in the Panhandle of Florida...
  Washington County in the Panhandle of Florida...

* Until 145 AM CDT

* At 1255 AM CDT, severe thunderstorms were located along a line
  extending from near Vernon to near Panama City Beach, moving
  southeast at 30 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Panama City, Lynn Haven, Panama City Beach, Callaway, Vernon,
  Chipley, Bonifay, Marianna, Springfield, Hiland Park, Tyndall Air
  Force Base, Bradford, Parker, Cottondale, Alford, Wausau, Moose
  Pond, Dirego Park, College Station and Gulf Resort Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3082 8568 3080 8520 3038 8527 2996 8560
      3018 8598
TIME...MOT...LOC 0555Z 303DEG 28KT 3059 8567 3018 8589 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

ADL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 12:19 AM CDT, 37 minutes earlier.

Area forecast discussion, May 21, 12:19 AM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
119 AM EDT Sun May 21 2017

.AVIATION [Through 06Z Monday]...

Line of TSRA will push through the TAF sites this morning from
west to east and timing with TAF update is a few hours earlier
than previously thought. Expect gusty winds as the line pushes
through. With the TSRA early this morning, this may help to limit
convection later in the day and thus for now, have left convection
out of the TAFs beyond this initial line.

&&

.PREV DISCUSSION [923 PM EDT]...

.NEAR TERM [Through Tonight]...

Isolated showers and storms are currently present across SE
Alabama and SW Georgia this evening, although chances of severe
weather from these cells will continue to decrease as instability
decreases after sunset and CIN increases. However, an MCS is
currently getting organized across Alabama and this feature will
move eastward into SE Alabama and the Florida Panhandle later this
evening. Damaging winds are possible with the line of
thunderstorms on the leading edge of this feature as MUCAPE
remains around 1500-2500 J/kg ahead of the line overnight
(highest instability in the FL Panhandle), and along with 20-25
kts of effective shear this should be sufficient to maintain the
MCS. There could be gradual weakening of this feature once it
moves into SW Georgia and the Florida Big Bend during the early
morning hours, but bowing segments of the line of thunderstorms
along the leading edge of the cold pool could produce strong wind
gusts.

.SHORT TERM [Sunday Through Monday Night]...

Deep layer ridging will gradually break down through the period as
a shortwave moving through the Great Lakes region amplifies and
spreads into the Mississippi Valley. At the surface, a frontal
boundary will just be entering the Southeast on Sunday and will
only gradually move towards the Tri-State region as steering flow
remains mostly zonal as the upper trough slowly amplifies.

On the mesoscale, the aforementioned MCS (whose evolution is still
a bit uncertain) should be moving through southeast Alabama and
the Florida panhandle early Sunday morning. This complex should
generally trend towards moving into the Gulf through the morning.
This should tend to limit convection west of a line from
Tallahassee through Albany during the afternoon, with
outflow/seabreeze driven convection expected to the east. While
the front won't be in our area by Sunday night, more convection
moving off of the front could enter the region overnight. On
Monday, with the front reaching our westernmost Alabama and
Florida counties, convection will likely be driven by the front as
well as the seabreeze further to the east. Overnight on Monday, a
southern stream shortwave will enhance convection along the front
along and west of a line from Albany through Panama city.

Due to the potential for a couple MCS' as well as the multiple
forcing mechanism, this solution is highly fluid and uncertain.
However, regardless of exactly how it plays out, it appears as
though most of the region should pick up a fair amount of QPF.
Through Monday night, average rainfall amounts could range from an
inch in the southeast Big Bend to 3-4" across the far western
Panhandle and southeast Alabama. Widespread severe weather is not
expected though an isolated strong to severe storm with the main
threat being damaging winds will be possible

.LONG TERM [Tuesday Through Saturday]...

With the cold front still lingering across the region on Tuesday,
it appears as though another southern stream wave will energize
the front once again late on Tuesday. It won't be until Wednesday
evening that the main northern stream trough will have moved far
enough southeast to force the cold front through the region. In
its wake dry conditions will prevail through the period with
possibly one night of lows in the upper 50s and an afternoon in
the lower 80s.

.MARINE...

Borderline Cautionary level winds will continue through this
evening before light winds and low seas will prevail through
Monday night. As the front nears and then passes Tuesday through
Thursday, wind should increase to at least Cautionary levels and
possibly Advisory. Showers and thunderstorms should be expected
through Wednesday night.

.FIRE WEATHER...

No fire weather concerns are anticipated through the next few days
with light winds and RH values remaining too high to meet critical
thresholds.

.HYDROLOGY...

Widespread average rainfall amounts from now until Wednesday night
could range from 3" over the southeast Big Bend to 6" over the
western Panhandle. Isolated higher amounts a couple inches higher
will be possible as well. Latest ensemble guidance indicates that
these amounts could push our more sensitive rivers (Shoal,
Choctawhatchee, Ochlockonee, etc.) into Action stage. By Thursday
or Friday. These amounts still remain rather uncertain, so pay
attention to changes over the next few days.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   72  86  71  85  71 /  50  80  30  60  30
Panama City   74  79  73  80  74 /  80  80  50  50  40
Dothan        71  83  69  86  69 /  90  60  50  50  60
Albany        72  86  69  86  70 /  60  80  50  50  60
Valdosta      70  86  70  83  71 /  40  60  40  70  30
Cross City    72  89  71  88  72 /  40  50  20  40  20
Apalachicola  75  86  73  85  74 /  60  80  40  50  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Lahr
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Fieux
MARINE...Harrigan
FIRE WEATHER...Lahr
HYDROLOGY...Harrigan

In the hours before

Local storm report, May 20, 8:20 PM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
920 PM EDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     TSTM WND DMG     2 E RAY CITY            31.07N 83.16W
05/20/2017                   LANIER             GA   EMERGENCY MNGR

            DAMAGE TO PRIVACY FENCES AT 2 DIFFERENT PROPERTIES. LARGE
            TRAMPOLINE BLOWN AWAY AND CAN NOT BE FOUND. SIGN DOWN.

&&

FOURNIER
Special weather statement, May 20, 10:30 PM CDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1030 PM CDT SAT MAY 20 2017

ALZ065-066-068-FLZ007>009-108-210445-
Dale AL-Coffee AL-Geneva AL-Central Walton FL-Holmes FL-
South Walton FL-North Walton FL-
1030 PM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR DALE...COFFEE...GENEVA...WALTON
AND WESTERN HOLMES COUNTIES UNTIL 1145 PM CDT...

At 1030 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorms along a line extending from Glenwood to 7 miles
north of Wright. Movement was east at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Daleville, Elba, Santa Rosa Beach, De Funiak Springs, Geneva,
Enterprise, Fort Rucker, Ozark, Hartford, Level Plains, Samson,
Newton, New Brockton, Ariton, Eglin Air Force Base, Lee, Union,
Liberty, Freeport and Paxton.

LAT...LON 3040 8640 3038 8633 3042 8631 3039 8611
      3044 8616 3047 8613 3046 8619 3050 8620
      3046 8639 3099 8639 3100 8619 3153 8619
      3154 8614 3162 8615 3162 8548 3127 8563
      3120 8571 3120 8567 3027 8606 3031 8639
TIME...MOT...LOC 0330Z 258DEG 32KT 3168 8614 3056 8664

ADL
Local storm report, May 21, 12:22 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
122 AM EDT SUN MAY 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     TSTM WND DMG     5 NNW OZARK             31.53N 85.67W
05/21/2017                   DALE               AL   LAW ENFORCEMENT

            TREE DOWN ON HIGHWAY 123, MILE MARKER 38, JUST SOUTH OF
            WEST COUNTY ROAD 19.

&&

JLF
Local storm report, May 21, 12:49 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
149 AM EDT SUN MAY 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     HAIL             2 NE ENTERPRISE         31.33N 85.83W
05/21/2017  E1.00 INCH       COFFEE             AL   PUBLIC

            QUARTER SIZED HAIL REPORTED NORTHEAST OF ENTERPRISE.

&&

JLF

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 10:30 PM CDTSpecial Weather StatementTAEHolmes, Walton75 min
May 20, 10:48 PM CDTSevere Thunderstorm WarningTAEWalton57 min
May 20, 11:18 PM CDTTornado WarningTAEWalton27 min
May 20, 11:26 PM CDTSpecial Marine WarningTAE2 hr
May 20, 11:39 PM CDTSevere Thunderstorm WarningTAEHolmes, Walton, Washington66 min
May 21, 12:08 AM CDTSevere Thunderstorm WarningTAEBay, Holmes, Jackson, Walton, Washington52 min
May 21, 1:25 AM CDTSpecial Marine WarningTAE65 min
May 21, 1:44 AM CDTSevere Thunderstorm WarningTAEBay, Calhoun, Gulf61 min
May 21, 2:14 AM CDTSpecial Weather StatementTAEJackson46 min
May 21, 2:31 AM CDTSpecial Marine WarningTAE119 min
May 21, 2:46 AM CDTSpecial Weather StatementTAECalhoun, Gadsden, Liberty59 min
May 21, 4:26 AM CDTSpecial Marine WarningTAE2 hr
May 21, 4:35 AM CDTSpecial Weather StatementTAEJefferson40 min
May 21, 5:13 AM CDTSpecial Weather StatementTAEMadison47 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.